Experimental Mathematics

Series of Nilpotent Orbits

J. M. Landsberg, Laurent Manivel, and Bruce W. Westbury

Full-text: Open access


We organize the nilpotent orbits in the exceptional complex Lie algebras into series and show that within each series the dimension of the orbit is a linear function of the natural parameter {\small $a=1, 2, 4, 8$}, respectively for {\small $\ff_4,\fe_6,\fe_7,\fe_8$}. We observe similar regularities for the centralizers of nilpotent elements in a series and grade components in the associated grading of the ambient Lie algebra. More strikingly, we observe that for {\small $a\geq 2$} the numbers of {\small $\FF_q$}-rational points on the nilpotent orbits of a given series are given by polynomials that have uniform expressions in terms of a. This even remains true for the degrees of the unipotent characters associated to these series through the Springer correspondence. We make similar observations for the series arising from the other rows of Freudenthal's magic chart and make some observations about the general organization of nilpotent orbits, including the description of and dimension formulas for several universal nilpotent orbits (universal in the sense that they occur in almost every simple Lie algebra).

Article information

Experiment. Math., Volume 13, Number 1 (2004), 13-30.

First available in Project Euclid: 10 June 2004

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20C33: Representations of finite groups of Lie type 17B45: Lie algebras of linear algebraic groups [See also 14Lxx and 20Gxx]
Secondary: 14L40: Other algebraic groups (geometric aspects) 22E46: Semisimple Lie groups and their representations

Nilpotent orbits exceptional Lie algebra unipotent character


Landsberg, J. M.; Manivel, Laurent; Westbury, Bruce W. Series of Nilpotent Orbits. Experiment. Math. 13 (2004), no. 1, 13--30. https://projecteuclid.org/euclid.em/1086894087

Export citation